# SDR 2009FA0000770

- Difficulty date: June 24, 2009
- Submitted: September 4, 2009
- Operation: General aviation
- Aircraft: N27956
- Make and model: Piper PA-31-350
- Aircraft serial: 317952064
- Engine: Lyc LTIO540N2BD
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Stud
- Part number: 38135015
- Condition: Cracked
- Location: Crankcase
- Part time: 4,490 hours, 1,607 cycles
- Stage of operation: NR
- How discovered: O
- Nature of condition: K
- Precautionary procedure: A

## Discrepancy

PILOT SAW LOSS IN OIL PSI AND MANIFOLD PSI, FEATHERED ENGINE AND LANDED, AFTER INSP, FOUND NR 3 CYLINDER ON RT ENGINE COMING OFF DUE TO STUDS BROKEN, NOT SURE WHICH STUD BROKE FIRST, BUT ONE STUD PROBABLY BROKE WHICH CAUSED EXTRA STRESS ON THE OTHER STUDS CAUSING THEM TO BREAK.  REMOVED/ REPLACED ALL STUDS AND THROUGH BOLTS IN CRANKCASE, BECAUSE THIS EVENT IS THE SECOND TIME ON THIS ENG WHERE THE STUDS ON A CYLINDER BROKE.  ALL CRANKCASE STUDS SHOULD BE A 100 PERCENT REPLACEMENT ITEM AT OVERHAUL AND LISTED IN SB 240U OR GREATER, THERE IS NO SURE WAY TO CHECK EACH STUD FOR CRACKS IN THE THREADS, WHEN MOUNTED IN THE CASE.  THE STUDS ARE NOT THAT EXPENSIVE AND SHOULD BE REPLACED AT O/H.  (K)
